Hair thinning on HRT

(12 Posts)
princesstiasmum Wed 10-Oct-18 10:20:31

My hair has become very thin, and i can see my scalp on the crown, not bald but very sparse
My mother and grandmother suffered with this and i am worried i may go bald on top
Also i am on Livial HRT and wondredv of that could be a factor
I have looked up Livials side effects, and it could cause either loss or growth
Anyone have any experience of hair loss please,i am devastated,didnt realise it had got so bad until looking into a mirror at the back of my head while colouring roots

OP’s posts: |
QueenoftheNights Thu 11-Oct-18 16:07:41

Tibolone is an androgenic type of HRT so it mimics male hormones to an extent- it's got similar aspects to testosterone. You might get on better with one of the other types of HRT.

I don't really understand why some drs give Tibolone as 'normal; as it's usually only given to women who can't use the normal estrogen/ progestogen types of HRT.

You might get on a lot better with standard estrogen.

How old are you now and how long on Tibolone?

princesstiasmum Thu 11-Oct-18 21:49:14

Tibolone is normally given to post menopausal women, which i am,
I was on it a few years ago, and i asked to be put back on it as i was still getting hot flushes and not sleeping,
I am fine on it, but in early 70s, my mother was still having hot flushes in her 80s
Also wondered though if heated rollers had done my hair some damage,as this hair loss also coincides with starting to use them
Had thyroid test all ok

OP’s posts: |
QueenoftheNights Fri 12-Oct-18 08:30:26

Tibolone is normally given to post menopausal women, which i am,

Where di you get that info from?

It's not correct.

Tibolone is a special type of HRT made from synthetic drugs. Most post meno women now are on body-identical HRT, either sequential or continuous. I'm in my 60s and not on Tibolone and neither are lots of other women I know.

Here is a list of HRT used post meno from a medical website(by a consultant.)

menopausematters.co.uk/postmeno.php

This is some more info on it.

Note it says it is prescribed when other types cannot be used.

patient.info/medicine/tibolone-tablets-livial

As it is linked to testosterone it's sometimes given to women with libido problems.

You could ask to try HRT that is not androgenic.

princesstiasmum Fri 12-Oct-18 09:32:38

From what i have read, and what the Dr told my daughter,she had to have a year of no periods before she could go on livial
I will try to find the info about post menopausal women,
Im sure it was on the Tibolone website i looked at
My daughter was also given it to help her reduced libido,and she feels great on it, more energy etc, she didnt realize how tired she had felt before

OP’s posts: |
princesstiasmum Fri 12-Oct-18 09:34:34

Sorry forgot to mention earlier that my daughter was also on livial,[ said it in another thread i think]
Her hair has actually got thicker

OP’s posts: |
QueenoftheNights Fri 12-Oct-18 10:01:15

All I can say is what I've said already smile

Tibolone is not and never has been first choice HRT ( as it says in the Patient link) but used mainly for women who cannot use other types of HRT for whatever reason. It's ONE option for women post meno, but not the only one. eg It's sometimes prescribed for women with osteoporosis who don't have flushes etc but who need help with their bone density. In some women Tibolone is less effective for flushes and can cause male pattern hair growth ( ie on face, legs etc) because it's androgenic.

Now, the use of testosterone for women with low libido is more often used- that's the plan, anyway- alongside estrogen/ progesterone - rather than using Tibolone.

I think Tibolone was 'in fashion' maybe 20 years ago or more and your dr has stuck with that, rather than being aware of the latest recommendations and other options.

At one time, not that long ago, it was also linked with a higher risk of stroke, which was why it was never first choice HRT, but newer research is showing that may not be so.

QueenoftheNights Fri 12-Oct-18 10:03:08

The reason it's for women who are post menopause is that if they are still having periods, the action of Tibolone on the womb lining would be different.

Tibolone is only ONE of many types of HRT that are suitable for women who are post meno.

JaneJune Tue 11-Dec-18 17:53:37

Hello lovely ladies,

I started losing a lot of my beautiful mane a year ago (very stressful time for me) and it appears I ended up having some kind of hormonal imbalance. My GP (found low estrogen in blood test) referred me to Gynecologist and I started HRT 6 months ago (Progynova and Cyproterone Acetate). My hair shedding never stopped but hair quality and thickness improved.
Last week I finally got to see an endocrinologist and he has changed up my HRT regime (Oestrogel 3 pumps daily + Utrogestan 100mg).

I wanted to check if you were able to get your hair back and what brand/dosage worked for you?

princesstiasmum Tue 11-Dec-18 18:13:25

I am having the same problem with thinning hair and even wondered if my HRT was responsible for it,
Does your Gynecholist believe the extra Oestrogen will help, and do you think it was stress related, as i have had a very stressful 2 years and not sure if this was the cause
I have had thyroid tests which came back ok
My mother had very thin hair as did her mother ,but at a much younger age than i am now,so hoping its not that reason

OP’s posts: |
JaneJune Wed 12-Dec-18 10:30:11

Hi Princesstiasmum,

My thyroids were completely normal but my estrogen came low in the blood test + I started having shorter periods + trouble staying asleep + memory loss problems (struggling for vocabulary and wouldn't remember names of people, things that happened). So anyway, now I met the Endocrinologist and for 3 days I have now switched to bioidentical hormones Oestrogel + Utrogestan. I slept much better the last two nights after a very very long time.
Endocrinologist said it could be either 1. low Estrogen + Progesterone production, 2.male hormones becoming more due to changes in female hormones or 3. could be insulin resistance (And stress with all of these or stress as being the cause of these imbalances). He wants me to stay on these new hormone meds for 2 months then will do my test for male hormones + insulin resistance... let's see... on other mumsnet chats (from few years ago), there are women who had exact same symptoms as us and after changing up their HRT, they stopped shedding and started growing lovely hair... it's frustrating that our docs don't know about it... and I don't know what combos those were.

princesstiasmum Thu 13-Dec-18 00:59:05

Thank you Jane.June.I think I will go see my Dr again .maybe the androgenic part which is causing the problem

OP’s posts: |

Join the discussion

To comment on this thread you need to create a Mumsnet account.

Join Mumsnet

Already have a Mumsnet account? Log in